Indiana, 2012

Blizzard and Heavy Snow in Indiana, December 26, 2012

December 26, 2012 · NWS LMK · 4 events in 4 counties and zones

The winter season's first significant snow storm across the Lower Mississippi and Ohio Valleys brought heavy snow and blizzard conditions to southern Illinois and Central Indiana. Snowfall totals dropped markedly from accumulations of around a foot near Indianapolis to under 1 inch near the Ohio River.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The winter season's first significant snow storm across the Lower Mississippi and Ohio Valleys brought heavy snow and blizzard conditions to southern Illinois and Central Indiana. Snowfall totals dropped markedly from accumulations of around a foot near Indianapolis to under 1 inch near the Ohio River. However, several counties across southern Indiana received in excess of four inches of snow during the morning hours of December 26th. Blizzard conditions developed over Dubois, Orange and Washington counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 26, 12:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 26, 12:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1235 AM EST WED DEC 26 2012

...Updated Aviation Discussion...
.Forecast Update...
Issued at 844 PM EST Tue Dec 25 2012

Model sounding progs suggest some sleet or a few snowflakes could
mix in with the rain at onset this evening, and BWG obs of UP plus
public reports via local media indicate a bit of sleet is mixing in
with the rain around Bowling Green, so have updated to add some
sleet to the rain throughout the region this evening and in the
northern half of Kentucky for the overnight hours (with the south
going to plain rain overnight).  No other significant changes.

&&

.Short Term (Tonight - Wednesday Night)...
Issued at 255 PM EST Tue Dec 25 2012

...Winter Storm Expected Tonight Through Tomorrow...

Solutions are now in pretty good agreement with the track of the low
pressure system moving across the area tomorrow. However, as usual
with this type of system in the Ohio Valley the small differences in
the details can have a big impact.

The models today have generally trended towards a slightly warmer
solution. Looking at soundings the question mark especially over
southern Indiana will be the presence of a warm layer aloft. Most
solutions show a slight warm layer at least overnight that
eventually gets eroded. As precipitation moves north tonight, it
should be all rain across central Kentucky. However, southern
Indiana may see initially a mix of rain and snow. This looks like it
will change to all snow after midnight, especially across the
northern tier of counties in southern Indiana from Dubois to
Jefferson. As mentioned above, a warm layer aloft may cause some
melting. If this occurs, some light freezing rain will be possible
along with the snow. Ice accumulations should be less than a quarter
of
an inch. A change over to all snow should occur overnight in the
aforementioned counties and snow will possibly be heavy at times in
the deformation zone. Snow accumulations up to four inches will be
possible before 12Z, especially across the northern portions of our
southern Indiana counties.

Warm air will continue to push in through the morning hours across
central Kentucky. This will likely keep precip as all rain through
the morning. As the low moves to the northeast, temperatures will
fall in the afternoon changing everything over to all snow by the
evening. Snow will continue in southern Indiana during the day
Wednesday. Counties furthest to the north should remain all snow and
another 2-4 inches of snow may fall through the day. Counties from
Trimble to Harrison IN to Ohio will change from rain to snow the
earliest, and portions of these counties may remain as snow through
much of the event. Therefore a Winter Weather Advisory has been
issued for these counties for snowfall amounts ranging from 1-4
inches.

The other concern tonight and tomorrow will be the winds across the
counties with the highest snowfall totals. Gusts late tonight and
tomorrow may frequently reach above 35 mph. Given the high winds and
heavy snow, will go ahead and issue a Blizzard Warning. Blowing snow
could create whiteout conditions at times, making traveling quite
hazardous.

As mentioned above, the details of this storm are quite difficult
and a few degrees could make a big difference in the forecast. The
ECMWF has come in colder than most of the other models. If this
solution were to pan out, snowfall amounts would be higher further
south so further refinements to watches or warnings may be needed in
the future.

.Long Term (Thursday - Tuesday)...
Issued at 300 PM EST Tue Dec 25 2012

Dry and fairly weak high pressure will prevail Thursday into Friday,
with shortwave ridging aloft. Temps will run below normal,
especially in the areas that end up with a substantial snowpack from
Wednesday's storm. Tried to tweak temperatures a few degrees cooler
there, especially for mins, but am concerned that reality will be a
sharper contrast than depicted in the grids. Will have more
confidence in these temps once the snowpack is in place and we know
the depth and southward extent.

Southern stream system will affect the Ohio Valley Friday night and
Saturday, with a weak surface low passing well to our south. There
will be precip type issues, and this forecast is in line with raw
model temps which are cooler than extended GFS MOS. Will see snow in
southern Indiana, with a mix or changeover to snow across Kentucky.
However it is a low-QPF, and low to moderate-confidence p-type
forecast, so snowfall of an inch or two is probably a worst-case
scenario at this point.

Strong high pressure will build in Sunday and maintain below-normal
temps through the New Years holiday. Another southern stream system
could bring precip chances for New Years Day, but there is not much
model agreement just yet so will limit it to slight chances for
snow, and not play up any accumulations.

&&

.Aviation (06Z TAF Issuance)...
Issued at 1230 AM EST Wed Dec 26 2012

A low pressure system over the northern Gulf states will move
through the TN valley this morning and then to eastern KY by this
afternoon.  This system is causing a major winter storm to our west
and north.  As it traverses the region, it will bring multiple
aviation concerns including p-type, IFR conditions, and gusty winds.

The TAF sites should see mainly rain overnight with ice pellets
mixing in at SDF/LEX...more likely SDF.  Cigs will quickly diminish
to IFR within the next 2-4 hrs and remain there for much of the TAF
period.  Vsbys will gradually deteriorate through the morning hours
especially after sunrise after the heaviest slug of precip moves
through and we enter the dry slot with more scattered
precipitation.  By the afternoon hours, we'll start to see some of
the cold air on the back side of this system wrap around into the
TAF sites switching precipitation over to a mix around early to mid
afternoon and then to all snow for mid to late afternoon.  Light
snow with light accumulations near the TAF sites is expected for the
late afternoon and evening hours today.  Snow will come to an end
with conditions improving to low end MVFR after 0Z tonight.

As for winds, they will be gusty along the north and west side of
the low pressure mainly during the morning hours through sunrise and
then again this afternoon.  Gusts should range from 20-29 kts.  Wind
directions will change quite a bit as the low pressure pushes
through the region and have tried to paint the various wind
directions throughout the 24-30 hrs within each individual TAF.

It should be noted that if the track of the storm shifts just 25
miles to the south of where it is forecast, SDF will be severely
impacted by much worse conditions than currently progged.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...BLIZZARD WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     INZ076>079-083.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR INZ084-089>092.

KY...WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR KYZ023>026-032.

Update...........13
Short Term.......EER
Long Term........RAS
Aviation.........AMS
Hazardous weather outlook, Dec 25, 3:40 PM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EST TUE DEC 25 2012

INZ076>079-083-262045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER
340 PM EST TUE DEC 25 2012 /240 PM CST TUE DEC 25 2012/

...BLIZZARD WARNING IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO 7 PM
EST /6 PM CST/ WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE EARLY
WEDNESDAY ON ITS WAY TO EASTERN KENTUCKY. THIS SYSTEM LIKELY WILL
BRING MIXED PRECIP AND A BAND OF MODERATE TO HEAVY SNOW WITHIN A
NARROW CORRIDOR ACROSS SOUTHERN INDIANA STARTING TONIGHT. SNOWFALL
TOTALS OF 2 TO 4 INCHES AND LIGHT ICE ACCUMULATIONS OF LESS THAN A
QUARTER INCH WILL BE POSSIBLE.

ADDITIONALLY...NORTHEAST WINDS WILL STRENGTHEN TO AROUND 15 TO 25
MPH WITH GUSTS OF 35 TO 40 MPH AS THE SYSTEM MOVES THROUGH THE
REGION. THIS MAY LEAD TO WHITEOUT CONDITIONS AT TIMES MAKING
TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS AND GUSTY WINDS WILL CONTINUE WEDNESDAY....ESPECIALLY
IN THE MORNING. AN ADDITIONAL TWO TO FOUR INCHES OF SNOW WILL BE
POSSIBLE. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE.

A WEAKER DISTURBANCE IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN COLD AIR IN PLACE IN
THE WAKE OF WEDNESDAYS SYSTEM...ANOTHER ROUND OF SNOW IS POSSIBLE
BUT AT THIS TIME HEAVY SNOW LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ084-089>092-KYZ032-262045-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-TRIMBLE KY-
INCLUDING THE CITIES OF...MARENGO...TELL CITY...CORYDON...
NEW ALBANY...JEFFERSONVILLE...BEDFORD
340 PM EST TUE DEC 25 2012 /240 PM CST TUE DEC 25 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO
7 PM EST /6 PM CST/ WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE EARLY
WEDNESDAY ON ITS WAY TO EASTERN KENTUCKY. RAIN WILL CHANGE TO A
MIX OF RAIN AND SNOW...AND EVENTUALLY ALL SNOW TONIGHT OR WEDNESDAY.
ADDITIONALLY...NORTHEAST WINDS WILL STRENGTHEN TO AROUND 15 TO 25
MPH WITH GUSTS OF 30 TO 35 MPH AS THE SYSTEM MOVES THROUGH THE
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS WILL CONTINUE WEDNESDAY THROUGH THE DAY WEDNESDAY.
TOTAL SNOWFALL AMOUNTS OF 1 TO 4 INCHES WILL BE POSSIBLE.

A WEAKER DISTURBANCE IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN COLD AIR IN PLACE IN
THE WAKE OF WEDNESDAYS SYSTEM...ANOTHER ROUND OF SNOW IS POSSIBLE
BUT AT THIS TIME HEAVY SNOW LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ027>031-033>043-045>049-053>057-061>067-070>078-081-082-262045-
GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-
SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
340 PM EST TUE DEC 25 2012 /240 PM CST TUE DEC 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE EARLY
WEDNESDAY ON ITS WAY TO EASTERN KENTUCKY. THIS SYSTEM LIKELY WILL
BRING MODERATE TO PERHAPS HEAVY RAINFALL AT TIMES TO SOUTH-CENTRAL
AND EAST-CENTRAL KENTUCKY. RAINFALL TOTALS OF AROUND AN INCH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL CHANGE OVER TO ALL SNOW WEDENSDAY AS THE LOW PRESSURE
SYSTEM DEPARTS THE REGION. SNOWFALL AMOUNTS OF UP TO AN INCH WILL
BE POSSIBLE.

A WEAKER DISTURBANCE IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN COLD AIR IN PLACE IN
THE WAKE OF WEDNESDAYS SYSTEM...ANOTHER ROUND OF SNOW IS POSSIBLE
BUT AT THIS TIME HEAVY SNOW LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ023>026-262045-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM
340 PM EST TUE DEC 25 2012 /240 PM CST TUE DEC 25 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO
7 PM EST /6 PM CST/ WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE EARLY
WEDNESDAY ON ITS WAY TO EASTERN KENTUCKY. RAIN WILL CHANGE TO A
MIX OF RAIN AND SNOW...AND EVENTUALLY ALL SNOW TONIGHT OR WEDNESDAY.
ADDITIONALLY...NORTHEAST WINDS WILL STRENGTHEN TO AROUND 15 TO 25
MPH WITH GUSTS OF 30 TO 35 MPH AS THE SYSTEM MOVES THROUGH THE
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS WILL CONTINUE WEDNESDAY THROUGH THE DAY WEDNESDAY.
TOTAL SNOWFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE.

A WEAKER DISTURBANCE IS FORECAST TO MOVE ACROSS THE OHIO VALLEY
FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN COLD AIR IN PLACE IN
THE WAKE OF WEDNESDAYS SYSTEM...ANOTHER ROUND OF SNOW IS POSSIBLE
BUT AT THIS TIME HEAVY SNOW LOOKS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 1 heavy snow. Local standard time, as filed.

Blizzard, Dubois

When
December 26, 3:00 AM EST to 1:00 PM EST
Where
Dubois forecast zone
Reported by
AWOS
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

The AWOS site at the Huntingburg airport in Dubois County measured a 50 mph gust during a period of very heavy snowfall. The total snow accumulation at Huntingburg was measured at around 4 inches. Snowfall totals across Dubois County varied widely from near 2 inches across the south to 6 inches along its northern border with Daviess County.

Blizzard, Orange

When
December 26, 3:00 AM EST to 1:00 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Blizzard conditions developed across northwestern Orange County during the early morning hours of December 26th. Several hours of intense snowfall were accompanied by winds gusting above 40 mph. Snowfall totals across Orange County varied from between 5 inches across the north to near 2 inches along its southern border.

Heavy Snow, Scott

When
December 26, 3:00 AM EST to 1:00 PM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

A spotter near Austin, in northern Scott County, measured 4 inches of snow.

Blizzard, Washington

When
December 26, 3:00 AM EST to 1:00 PM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

According to Washington County's emergency manager, blizzard conditions developed for a few hours during the early morning of December 26th. A spotter in northwestern Washington County near Campbellsburg measured 5 inches of snow. A report of 7 inches of snow near Salem was relayed from the Washington County Department of Highways.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417481, 417482, 417484, 418980.